Econometrica: Nov 2015, Volume 83, Issue 6

Stochastic Choice and Revealed Perturbed Utility

https://doi.org/10.3982/ECTA12660
p. 2371-2409

Drew Fudenberg, Ryota Iijima, Tomasz Strzalecki

Perturbed utility functions—the sum of expected utility and a nonlinear perturbation function—provide a simple and tractable way to model various sorts of stochastic choice. We provide two easily understood conditions each of which characterizes this representation: One condition generalizes the acyclicity condition used in revealed preference theory, and the other generalizes Luce's IIA condition. We relate the discrimination or selectivity of choice rules to properties of their associated perturbations, both across different agents and across decision problems. We also show that these representations correspond to a form of ambiguity‐averse preferences for an agent who is uncertain about her true utility.

Log In To View Full Content

Back